Kansas, 2022

Hail in Kansas, May 12, 2022

May 12, 2022 · NWS GID · 1 event in 1 county or zone

Significant severe weather event narrowly misses north central Kansas, bringing widespread thunderstorms, but only a single severe weather report on May 12th. A strong storm system brought multiple rounds of thunderstorms to the region on this day, with most of the severe weather occurring over south central Nebraska and points north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Significant severe weather event narrowly misses north central Kansas, bringing widespread thunderstorms, but only a single severe weather report on May 12th. A strong storm system brought multiple rounds of thunderstorms to the region on this day, with most of the severe weather occurring over south central Nebraska and points north. Please refer to the Storm Data entry for this event for Nebraska for more detailed information. The only severe weather report in north central Kansas came with the first round of thunderstorms during the early afternoon. Large hail up to ping pong ball size was reported in northwest Phillips County before this activity shifted north by around 2PM CDT. A second line of thunderstorms developed over Smith and Osborne Counties around 4PM. Severe thunderstorm warnings were issued for this activity, but no severe reports were received. This activity shifted northeast and east of the area shortly after 6PM. The third, and final, round of thunderstorms began to affect Rooks County around 7PM, and moved across the remainder of north central Kansas through the late evening hours. Similar to earlier in the day, some Severe Thunderstorm Warnings were issued, but no severe reports were received. Most of the strong activity ended by 10PM, though weak thunderstorms continued until around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 11:54 AM CST, 39 minutes earlier.

Area forecast discussion, May 12, 11:54 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1254 PM CDT Thu May 12 2022

...AVIATION UPDATE...

.DISCUSSION...(Today through Wednesday)
Issued at 434 AM CDT Thu May 12 2022

Breezy southerly winds, elevated dew points, and significant high
level cloud cover overnight helped to keep temperatures well above
normal...with most locations still in the 70s as of 4 AM, closer
to typical high temperatures for the date than morning low
temperatures. With this warm start to the day, clearing skies
through the morning hours...and some adiabatic compression ahead
of the approaching cold front...expect afternoon temperatures to
climb a few degrees above yesterdays values, and generally in the
low 90s across the board. While records are not currently
forecast, for a second straight day, they do remain in reach
across the region.

For today, there are two main concerns. The first will be the near
critical fire weather concerns along and west of highway 183...and
the second the severe weather potential for nearly the entire
forecast area. Regarding the fire weather conditions...while a
couple of hours of potentially critical conditions are possible
this afternoon as dewpoints drop behind the cold front...fuels are
starting to green up across the local area and decided to only
highlight in HWO and forego any sort of fire weather headline
across our area. The bigger concern will be the severe weather
potential this afternoon, which was the main focus of the forecast
this morning. As temperatures soar this afternoon...expect the
CAP to erode...and with over 4000 Joules of surface based
CAPE...it will not take much to get storms developing...and
rapidly become severe. While shear is fairly weak this
afternoon...overall tornado potential appears low, but with parts
of the area highlighted in a 2 percent risk for a tornado from
SPC...opted to make a mention for an isolated tornado. Given the
instability...Hail will likely be the main threat...and increased
the potential hail size to 2 inches...although isolated larger
hail can also not be ruled out.

As this front is now well within the time range of CAMs...it
appears that a few storms could develop during the early afternoon
hours...but more explosive convection is not expected until between
21-00Z...becoming a line along the front...and then transitioning
east and exiting the area before midnight tonight. While the
initial threat will mainly be hail...it should transition to
damaging winds as the line matures during the evening hours.

Behind the front...cooler weather will filter in across the local
area to end the week...but temperatures will still be 5-10 degrees
above normal Friday and through much of the extended periods. In
addition...there will be multiple small chances for thunderstorms
with some passing weak disturbances...the first Saturday
night...then again Monday night through Thursday. While there are
multiple chances for thunderstorms over this time period...the
best chance for more widespread activity and precipitation
continues to be with todays front...which should impact just about
the entire local forecast area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1250 PM CDT Thu May 12 2022

Significant weather: T-storms with gusty winds and perhaps brief
dip to MVFR CIGs and IFR VSBYs, mainly within the first 6-9hrs.

Today-Tonight: A broken line of tstms over SW NE/NW KS will
continue to progress E/NE through the aftn. The strongest storms
will be capable of producing large hail and wind gusts of at least
35-45kt, perhaps higher, mainly in the 19Z to 00Z time frame.
Storms will exit to the E/SE around 00Z to 03Z as a cold front
moves through the area, and switches with from SW/W (or variable)
to the NW. The front should also clear the CWA out from all but
high-level cirrus blow-off...leaving VFR for the remainder of the
overnight. Confidence: general evolution - medium, exact
timing/impacts - low.

Friday thru 18Z: Lgt WNW to NW winds and clr skies are expected.
Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Thies
Hazardous weather outlook, May 12, 3:33 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
433 AM CDT Thu May 12 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
433 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered to widespread thunderstorms are expected to develop
along a cold front this afternoon...and propagate east during the
evening hours. Some of these thunderstorms are expected to be
severe...with hail up to 2 inches in diameter and 60 to 70 mph
wind gusts both possible. In addition...an isolated tornado cannot
be ruled out. The main timeframe for severe weather will be
between 4pm and 11pm.

In addition to thunderstorms, near critical fire weather
conditions are expected this afternoon for areas along and west
of Highway 183.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the forecast Saturday night, and
will continue off and on periodically through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
into the evening hours. Please relay reports of hail of any size
as well as damaging wind gusts.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, May 12, 12:13 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
113 PM CDT Thu May 12 2022

KSZ005-121845-
Phillips KS-
113 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of western Phillips
County through 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 16 miles north of Hill City, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Logan around 125 PM CDT.

Other locations in the path of this storm include Prairie View and
Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3998 9962 3997 9952 3997 9939 3972 9939
      3958 9963
TIME...MOT...LOC 1813Z 220DEG 43KT 3960 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ADP
Special weather statement, May 12, 12:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
129 PM CDT Thu May 12 2022

NEZ060-061-072>074-082-083-121915-
Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-Gosper NE-
Furnas NE-
129 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of Phelps, northwestern
Kearney, southwestern Buffalo, southeastern Gosper, southeastern
Dawson, northeastern Furnas and northwestern Harlan Counties through
215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edison, or 18 miles west of Holdrege, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bertrand and Loomis around 140 PM CDT.

Other locations in the path of this storm include Overton, Elm Creek,
Amherst and Miller.

This includes Interstate 80 between mile markers 247 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 9966 4035 9986 4093 9940 4068 9887
TIME...MOT...LOC 1828Z 213DEG 49KT 4037 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Billings Wright

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
May 12, 12:33 PM CST to 12:35 PM CST
Where
Phillips County, Prairie View
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.830, -99.570

Quarter to ping pong ball size hail was reported in Prairie View.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026653.